Proton pump inhibitors (PPIs) are drugs widely prescribed for gastroesophageal reflux disease (GERD). In recent years, concerns have arisen over a perceived association with PPIs and increased risk of bone fractures.
Commonly referred to as acid reflux, symptoms of GERD include burning in the chest, neck or throat caused by stomach acid moving up into the esophagus. PPIs are prescribed for it, as well as stomach and intestinal ulcers and inflammation of the esophagus. The medicine, whose brand names include Nexium, Prilosec, Prevacid and Protonix, reduces the amount of acid in the stomach.
Alarms have been sounded from some quarters that PPIs can lead to osteoporosis, which occurs when bones become brittle and fragile from loss of tissue, usually because of hormonal changes, such as those associated with menopause, or due to a deficiency of calcium or vitamin D.
Writing on KevinMD.com, Dr. Michael Kirsch, a gastroenterologist, said patients often ask him if their heartburn meds, many of which are available in reduced dosages over the counter, cause osteoporosis.
Generally they are worried because of something they’ve read on the Internet. “Patients today are incredibly informed, and sometimes misinformed, about their medical conditions and their treatments,” Kirsch wrote. “Most of their information is from the Internet, and it’s easy for patients to become unwittingly trapped in the world wide web.
“The information dangling in cyberspace is entirely unregulated. Information can be made to appear authoritative and objective when it actually is a paid advertisement.”
His point is that special-interest blogs can appear as purely informative when their real purpose is to sell stuff. (Our patient safety blog strives for authority and objectivity, even though our website spotlights our legal services; just because a blog has a special interest doesn’t mean it lacks useful, helpful information.) Readers must take care to understand who’s providing the content, and why, and they should understand how it is sourced.
“I personally do not believe that Nexium can break bones,” Kirsch wrote, “although I have read the same articles in the lay press that arouse my patients’ concerns. I understand that a headline such as, ‘Nexium Linked to Hip Fractures,’ will make my Nexium users so nervous that they might get wobbly and slip and chip a hip.”
He said that there is no convincing medical evidence that any given individual who takes Nexium or another PPI has any significant risk of sustaining a fracture. We would note that “your mileage may vary”; that is, some individual medical profiles might put a person at a higher risk, depending on underlying conditions, genetics and lifestyle.
But, according to Kirsch, “The belief that [PPIs] can cause or accelerate osteoporosis is derived from large, pooled medical studies that are not truly capable of concluding cause and effect, a critical point often omitted from your hometown gazettes.”
We’ve written before about the crucial difference between “association” and “causation,” which is not a distinction some popular media bother to make, often because headlines are sexier when you can make sweeping statements the science doesn’t support.
Still, “[N] o patient should be on Nexium, or any medication, unless certain requirements have been satisfied,” Kirsch made clear. Before he prescribes medication for a patient, here’s what he, and any good doctor, considers:
- Is the drug absolutely necessary?
- Am I prescribing the lowest dose of the drug necessary for the medical task?
- Is a safer alternative medication or other treatment available?
To this list, we encourage patients to ask:
- What are the expected results of taking this drug, and how soon should I experience them?
- What are the potential side effects, and is there anything in my medical history that indicates I’m more likely to experience them?
“If you want a second opinion on any of this,” Kirsch concludes, “try the Internet. That’s where I go when I need reliable medical information.”
Just remember: Reader beware.